Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 14, 2018Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 14, 2018, 5:27 PM EDT for Jefferson County, Lewis County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 5:27 PM EDT (21:27 UTC)
Expired
Aug 14, 2018, 6:15 PM EDT
In force
48 min
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 0 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS81 KBUF 142127
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT TUE AUG 14 2018

NYZ007-008-142215-
Jefferson-Lewis-
527 PM EDT TUE AUG 14 2018

...tHUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT JEFFERSON AND 
LEWIS COUNTIES...

At 523 PM EDT, several strong thunderstorms were found over the 
North Country. One storm was found near Gouverneur while a line of 
storms was also found over the heart of Lewis County. All of the 
storms are slowly moving southwest 10 mph. These storms will impact 
both Jefferson and Lewis counties through at least 6:30 PM this 
evening.

while winds in excess of 35 mph will be possible with the storms, a 
much greater threat will come from slow moving torrential downpours. 
Similar storms earlier today generated rains of 2 to as much as 7 
inches. 

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings and Highmarket.

This includes Interstate 81 between exits 40 and 49.
 
Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground positive lightning is occurring with these 
storms. This type of lightning is much more efficient at starting 
structure fires and is more fatal than the typical negative strikes. 
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

LAT...LON 4342 7554 4346 7573 4370 7576 4373 7621
      4406 7634 4432 7567 4410 7517 4361 7511
TIME...MOT...LOC 2123Z 054DEG 2KT 4431 7540 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 14, 4:55 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 14, 4:55 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
455 PM EDT Tue Aug 14 2018

.SYNOPSIS...
A mid-level low over southeastern New York will slowly track into
southern New England through tonight...with numerous to widespread
showers and embedded thunderstorms from the Finger Lakes eastward
slowly diminishing from west to east through this evening. In the
wake of the low...generally dry weather will then follow for the
overnight hours and the bulk of Wednesday...with just a few widely
scattered showers or storms possible across the Finger Lakes and
North Country during Wednesday afternoon and early Wednesday
evening. Another area of low pressure will then bring a return to
more widespread unsettled weather Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of late afternoon...the center of the closed mid/upper level low
has made its way to southeastern New York state. To its west...
multiple clusters of showers and a few embedded thunderstorms
continue to develop and circulate southwestward across the Finger
Lakes Region and North Country...while any activity over far western
New York has diminished to just some leftover spotty light showers
and/or sprinkles.

Through the rest of the daylight hours and tonight...the parent
upper level low will continue to slowly drift northeastward into New
England and eventually open up a little...with mid/upper ridging
building eastward across New York state in its wake along with
increasing amounts of subsidence and drying. As all this occurs...
the leftover scattered light showers and sprinkles west of the
Genesee Valley will come to an end by early this evening...with some
partial sunshine also making inroads into extreme far western New
York. Meanwhile more numerous to widespread showers and embedded
thunder (along with an attendant risk for locally heavy rainfall)
will continue to affect the eastern half of the area through late
afternoon...before these too wind down from west to east through the
first half of tonight. Following the end of the rainfall...the
aforementioned subsidence and drying under the burgeoning ridge will
then bring a return to mainly clear/partly cloudy skies from west to
east...with the combination of this clearing...lightening winds...
and still-moist low levels promoting the development of some areas
of fog across the Southern Tier and North Country overnight.
Otherwise...overnight lows will range from the lower to mid 60s
across interior portions of the Southern Tier/North Country to the
mid and upper 60s across the Lake Plains...with the Lake Erie
shoreline of Chautauqua County likely not dropping below 70.

On Wednesday...the upper level ridge will broaden and flatten out as
it passes through our longitude...though will nonetheless still
remain strong enough to promote a mainly dry day for the most
part...albeit with continued rather warm and humid conditions.
The possible exceptions to the mainly dry weather will come during
afternoon peak heating of our warm and humid airmass...when
developing lake breeze boundaries could lead to a few isolated to
widely scattered showers and storms south of Lake Ontario...and an
approaching weak frontal boundary may trigger some additional
scattered convection across the North Country and Saint Lawrence
Valley. Otherwise...we can expect afternoon highs ranging from the
lower 80s across the higher terrain to the mid and upper 60s across
the lower elevations...with these accompanied by muggy dewpoints in
the mid to upper 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Wednesday evening a weak cold front will brush across the Saint
Lawrence Valley and North Country, then wash out as it moves east
across northern NY. A few widely scattered showers and isolated
thunderstorms may linger into the evening east of Lake Ontario,
otherwise the remainder of the region will be dry through the
evening. A few showers may approach Western NY by daybreak Thursday,
with clouds on the increase for Western NY ahead of the next system.
It will be a warm and muggy night, with lows in the upper 60s to
around 70 on the lake plains, and low to mid 60s in the cooler
Southern Tier valleys and Lewis County.

Thursday a mid level shortwave will move out of the Ohio Valley and
into Lower Michigan. Warm advection, moisture transport, and a
leading low amplitude shortwave will push out ahead of the main
trough and into Western NY through the course of the day. This will
spread showers and scattered thunderstorms into Western NY during
the morning, reaching the Genesee Valley and western Finger Lakes
during the afternoon. Most of the day should remain dry east of Lake
Ontario with a chance of a few showers toward evening. Highs will
reach the lower to mid 80s in most locations prior to the arrival of
steadier showers.

Thursday night and Friday the mid level trough will move from Lower
Michigan into southern Ontario, with a surface low tracking over or
just north of Lake Ontario. Moisture will continue to be transported
into the area with PWAT reaching 2 inches. Initial forcing from warm
advection Thursday night will transition to forcing from the mid
level trough passage and associated pre-frontal trough by Friday.
The forcing and quality moisture will support several rounds of
showers and scattered thunderstorms. The anomalously high PWAT will
support a risk for locally heavy rain and flooding. It will become
very muggy, with dewpoints around 70 Thursday night and Friday. Lows
will only drop into the upper 60s to lower 70s Thursday night, with
clouds and showers keeping highs in the upper 70s to lower 80s
Friday.

The system will slowly exit the area Friday night as the mid level
trough eases southeast across the eastern Great Lakes. The heavy
rain risk will end in the evening, with lingering showers slowly
tapering off from northwest to southeast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday the late week system will weaken and slowly exit off the
New England coast. There may be enough lingering moisture and weak
forcing to support a few more scattered showers or an isolated
thunderstorm, mainly across the Southern Tier and points southeast
and east of Lake Ontario. A somewhat less humid airmass will build
into the region Saturday, with highs ranging from 75-80.

Sunday through Monday weak high pressure will bring a return to dry
weather across the eastern Great Lakes. It will remain warm, with
highs in the lower 80s Sunday and mid 80s by Monday across lower
elevations. Lows will generally be in the 60s on the lake plains and
50s in the cooler Southern Tier valleys and Lewis County.

The next system will move into the Great Lakes later Monday night
and Tuesday. A mid level trough and associated cold front are
forecast to cross our region Tuesday, with the next chance of rain.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A closed mid/upper level low over southeastern New York will slowly
push northeastward across New England through tonight. As it does
so...numerous to widespread showers and embedded thunderstorms along
and east of a rough KROC-KDSV axis will gradually diminish from west
to east through the rest of this afternoon and evening... with skies
then clearing in a similar fashion tonight. In terms of flight
conditions...reductions to IFR/MVFR will remain possible within any
moderate to heavier showers/embedded storms through early this
evening. Otherwise conditions will be predominantly VFR through most
of tonight...with some IFR/MVFR becoming possible overnight in
developing areas of fog across the Southern Tier and North Country.

On Wednesday...any fog across the Southern Tier/North Country and
attendant restrictions will dissipate early in the morning with
renewed diurnal heating and mixing...leaving behind largely dry VFR
conditions for the balance of the day. The possible exceptions to
this will come during afternoon peak heating of our warm and humid
airmass...when developing lake breeze boundaries could lead to a few
isolated to widely scattered showers and storms south of Lake
Ontario...and an approaching weak frontal boundary may trigger some
additional scattered convection across the North Country and Saint
Lawrence Valley. Within any of these...brief/localized reductions to
sub-VFR conditions will be possible.

Outlook...

Wednesday night...A chance of showers and thunderstorms across the
North Country early...otherwise mainly VFR.
Thursday and Friday...Showers and thunderstorms with areas of
attendant MVFR likely..
Saturday...Mainly VFR with a chance of a shower across interior
sections.
Sunday...VFR.

&&

.MARINE...
Occasional showers and embedded thunderstorms will continue across
the eastern half of Lake Ontario through early this evening...before
coming to an end as the responsible area of low pressure departs into
New England. Aside from a few additional possible showers and storms
across the Saint Lawrence Valley Wednesday afternoon and evening as
a weak cold front crosses the region...there will otherwise be little
in the way of marine concerns through midweek with both winds and waves
expected to remain safely below Small Craft Advisory levels. More
unsettled conditions will then return for Thursday and Friday as
another wave of low pressure crosses the Lower Lakes Region and brings
a renewed potential for showers and thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/RSH
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JJR/RSH
MARINE...JJR/RSH
Hazardous weather outlook, Aug 14, 5:11 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Tue Aug 14 2018

NYZ001-002-010>012-019-020-085-150915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Southern Erie-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-150915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and scattered thunderstorms will continue today. A few
storms may produce locally heavy rainfall, with isolated flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Aug 14, 4:34 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       1 SE FAIRPORT           43.09N  77.43W
08/14/2018  M6.20 INCH       MONROE             NY   COCORAHS

&&

EVENT NUMBER BUF1800561

AR
Special weather statement, Aug 14, 4:53 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
453 PM EDT TUE AUG 14 2018

NYZ008-142130-
Lewis-
453 PM EDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS COUNTY...

At 452 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northwest of Big Moose to 8
miles east of Lowville to 7 miles southeast of Whetstone Gulf State
Park. Movement was northwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lowville, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Lyonsdale, Greig, Copenhagen and Croghan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4373 7524 4359 7528 4361 7576 4387 7570
      4397 7558 4397 7554 4400 7555 4401 7553
      4401 7550 4403 7550 4405 7548 4393 7515
      4387 7514
TIME...MOT...LOC 2052Z 112DEG 10KT 4392 7520 4376 7532 4364 7534

Church
Local storm report, Aug 14, 5:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
517 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       PULASKI                 43.57N  76.13W
08/14/2018  M7.10 INCH       OSWEGO             NY   CO-OP OBSERVER

            RAINFALL BETWEEN 1PM AND 5PM. BASEMENT FLOODED. RELAYED
            BY COOP OBSERVER.

&&

EVENT NUMBER BUF1800562

CHURCH
Local storm report, Aug 14, 5:21 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
521 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       MACEDON                 43.07N  77.30W
08/14/2018  M2.94 INCH       WAYNE              NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1800563

AR
Local storm report, Aug 14, 5:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      PULASKI                 43.57N  76.13W
08/14/2018                   OSWEGO             NY   LAW ENFORCEMENT

            PULASKI PD REPORTED 4-5 VILLAGE ROADS FLOODED WITH 6-8
            INCHES OF WATER ACROSS THEM, NUMEROUS FLOODED BASEMENTS
            AND WATER UP TO THE DOORS OF MANY BUISNESSES

&&

EVENT NUMBER BUF1800564

CHURCH
Special weather statement, Aug 14, 5:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
527 PM EDT TUE AUG 14 2018

NYZ007-008-142215-
Jefferson-Lewis-
527 PM EDT TUE AUG 14 2018

...tHUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT JEFFERSON AND
LEWIS COUNTIES...

At 523 PM EDT, several strong thunderstorms were found over the
North Country. One storm was found near Gouverneur while a line of
storms was also found over the heart of Lewis County. All of the
storms are slowly moving southwest 10 mph. These storms will impact
both Jefferson and Lewis counties through at least 6:30 PM this
evening.

while winds in excess of 35 mph will be possible with the storms, a
much greater threat will come from slow moving torrential downpours.
Similar storms earlier today generated rains of 2 to as much as 7
inches.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings and Highmarket.

This includes Interstate 81 between exits 40 and 49.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground positive lightning is occurring with these
storms. This type of lightning is much more efficient at starting
structure fires and is more fatal than the typical negative strikes.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4342 7554 4346 7573 4370 7576 4373 7621
      4406 7634 4432 7567 4410 7517 4361 7511
TIME...MOT...LOC 2123Z 054DEG 2KT 4431 7540

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:24 AM EDTSpecial Weather StatementBUFCayuga51 min
Aug 14, 6:20 AM EDTSpecial Weather StatementBUFWayne55 min
Aug 14, 7:21 AM EDTSpecial Weather StatementBUFOntario, Wayne54 min
Aug 14, 8:17 AM EDTSpecial Weather StatementBUFWayne58 min
Aug 14, 8:41 AM EDTSpecial Weather StatementBUFOswego64 min
Aug 14, 9:21 AM EDTFlash Flood WarningBUFMonroe, Ontario, Wayne5 hr
Aug 14, 1:45 PM EDTAreal Flood WarningBUFMonroe20 hr
Aug 14, 3:12 PM EDTSpecial Weather StatementBUFOswego63 min
Aug 14, 3:34 PM EDTFlash Flood WarningBUFOswego3 hr
Aug 14, 4:17 PM EDTFlash Flood WarningBUFJefferson, Oswego3 hr
Aug 14, 4:53 PM EDTSpecial Weather StatementBUFLewis37 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.